Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 14, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 16, 2017, 6:59 PM MDT for Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 6:59 PM MDT (00:59 UTC)
- Expired
- Jul 16, 2017, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 80 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 2386 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946 WGUS55 KFGZ 170059 FFWFGZ AZC017-170400- /O.NEW.KFGZ.FF.W.0014.170717T0059Z-170717T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 559 PM MST SUN JUL 16 2017 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Navajo County in north central Arizona... * Until 900 PM MST * At 555 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. An area southwest of Holbrook along State Route 377 has received 1 to 2 inches of rain since 5 PM, with additional rainfall of around a half inch possible through 630 PM. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Dry Lake. This includes the following streams and drainages...Porter Tank Draw...McDonald Canyon...Scott Wash...Black Canyon...Fivemile Wash... Chevelon Canyon...Potato Wash...Brookbank Canyon...Washboard Wash...Pierce Wash...Phoenix Park Wash...Sevenmile Draw. This includes the following highways... State Route 377 between mile markers 10 and 32. State Route 77 between mile markers 383 and 385. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3486 11013 3459 11020 3458 11067 3480 11059 $$ JJ
1 follow-up statement
703 WGUS75 KFGZ 170358 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 858 PM MST SUN JUL 16 2017 AZC017-170403- /O.EXP.KFGZ.FF.W.0014.000000T0000Z-170717T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Navajo- 858 PM MST SUN JUL 16 2017 ...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 900 PM MST... The heavy rain has ended over the area from Holbrook south along Highway 377. Water levels will continue to recede this evening, but please continue to heed any remaining road closures. LAT...LON 3486 11013 3459 11020 3458 11067 3480 11059 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 4:49 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 16, 4:49 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 349 PM MST Sun Jul 16 2017 .SYNOPSIS...Expect numerous showers and thunderstorms along and south of the Mogollon Rim and White Mountains heading into Monday, with isolated storms elsewhere. Heavy rainfall rates from the stronger storms will be capable of producing flash flooding across parts of the area. Moisture is expected to increase by Tuesday and Wednesday, with shower and thunderstorm coverage increasing across northern Arizona. && .DISCUSSION....As anticipated another round of showers and thunderstorms rolled southwestward off the Mogollon Rim and White Mountains region and across central Arizona. Stronger storms were located across this region. Reports as of this afternoon include ping pong ball size hail north of Prescott. Stronger storms from Prescott south and west will have similar potential along with wind gusts approaching 60 mph. The main threat for flash flooding will be during the evening hours southwest of a line extending through Prescott and Black Canyon City. A Flash Flood Watch is in effect. In addition, look for another round of showers and storms across the Little Colorado River Valley and portions of the Mogollon Rim this evening as thunderstorm outflows roll across the area and tap any remain instability, mainly garden variety. Activity will end by around midnight. On Monday...The Flash Flood Watch continues for the Mogollon Rim, White Mountains and locations southward. The main threat for flooding will be in the afternoon into the early evening. Storms once again will form along the Mogollon Rim and over the White Mountains and head southward into deeper moisture. In addition to flash flooding wind gusts to 60 mph and up to 1 inch diameter hail will be possible. Storms will be more of a garden variety and fewer north of the Rim. For Tuesday onward...High pressure aloft shifts to a location over Colorado and Kansas with the steering flow pointing from southeast to northwest. More big storm complexes are anticipated over southern Arizona and northwest Mexico and this steering flow will open the door to moisture spreading across all of northern Arizona. The deepest moisture will push into areas along and south of the Mogollon Rim but also into northwest Arizona. The monsoon is here to stay for a while. && .AVIATION...For the 00Z package...Scattered to numerous SHRA/TSRA will affect areas of northern Arizona through 03Z before diminishing. Stronger storms will lead to brief IFR conditions in +RA. A few storms may become severe producing 50 kt surface winds and hail up to an inch in diameter...severe storms are most likely southwest of a KSEZ to KPRC line. Similar storm activity on Monday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Numerous showers and storms are expected along and south of the Mogollon Rim through Tuesday with scattered coverage elsewhere. Timing of storm activity will generally be from late morning through mid evening. Expect higher humidity and cooler temperatures. Wednesday through Friday...Increasing monsoon moisture will bring greater storm coverage across all of northern Arizona. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through Monday evening FOR AZZ008-015>018-037- 038. && PUBLIC...McCollum AVIATION...MMcCollum/MCT For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 16, 4:19 AM MDT, 14 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 319 AM MST Sun Jul 16 2017 AZZ008-015>018-037-038-170700- Yavapai County Mountains-Western Mogollon Rim- Eastern Mogollon Rim-White Mountains-Northern Gila County- Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons- 319 AM MST Sun Jul 16 2017 This hazardous weather outlook is for the The White Mountains and Mogollon Rim southwest into Northern Gila and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Today deeper moisture will surge in from Mexico bringing an increase in thunderstorm coverage which will be a trend into the midweek. The main threats will remain localized flooding and lightning. A Flash Flood Watch has been issued starting at 11 am and continuing into Monday evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Models suggest a slight drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. AZZ004>007-009>014-039-040-170700- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward- Chinle Valley-Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 319 AM MST Sun Jul 16 2017 This Hazardous Weather Outlook is for locations north of the Mogollon Rim including the Little Colorado River valley, Chuska Mountains and Deviance Plateau, along with the Northeast Plateaus and Mesas. .DAY ONE...Today and Tonight By Sunday, deeper moisture will surge in from Mexico bringing an increase in thunderstorm coverage which will be a trend into the midweek. The main threats will remain localized flooding and lightning. .DAYS TWO THROUGH SEVEN...Monday through Saturday Activity will spread further northward with each day for better coverage north of the Mogollon Rim by the mid-week. Increased coverage will likely bring an increased flash flood threat by Wednesday-Thursday. Models suggest a drying trend could be possible by later next week depending on the movement of the high pressure but it is still early to settle on that outcome. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Jul 16, 3:18 PM MDT, 3 hours 41 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 218 PM MST SUN JUL 16 2017 AZZ008-037-162145- Yavapai County Valleys and Basins-Yavapai County Mountains- 218 PM MST SUN JUL 16 2017 ...A STRONG THUNDERSTORM 2 MILES NORTH OF THE PRESCOTT AIRPORT WILL CONTINUE TO MOVE SOUTH... At 215 PM MST, a strong thunderstorm was located near Prescott Airport, moving south at 15 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Prescott, Yavapai Campground, and Prescott Airport. This includes the following highways... State Route 89 between mile markers 314 and 327. State Route 69 between mile markers 291 and 294. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3475 11247 3472 11236 3454 11237 3459 11258 TIME...MOT...LOC 2115Z 015DEG 14KT 3471 11242 TM
Special weather statement, Jul 16, 3:40 PM MDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
240 PM MST SUN JUL 16 2017
AZZ008-037-162215-
Yavapai County Valleys and Basins-Yavapai County Mountains-
240 PM MST SUN JUL 16 2017
...A LINE OF STRONG THUNDERSTORMS 18 MILES SOUTH OF SELIGMAN WILL
CONTINUE TO MOVE SOUTH...
At 239 PM MST, radar indicated a line of strong thunderstorms were
located approximately 18 miles south of Seligman. Movement was south
at 20 mph.
Winds in excess of 40 mph and one-half inch hail are possible with
these storms.
Locations impacted include...
Cross Mountain, Mount Hope and Walnut Creek Ranger Station.
This includes Interstate 40 between mile markers 94 and 111.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3531 11333 3545 11323 3528 11304 3510 11275
3480 11284 3491 11324 3507 11334
TIME...MOT...LOC 2139Z 020DEG 17KT 3533 11323 3517 11313 3507 11286
TMLocal storm report, Jul 16, 3:50 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
250 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM HAIL 4 W PRESCOTT AIRPORT 34.64N 112.50W
07/16/2017 E1.50 INCH YAVAPAI AZ TRAINED SPOTTER
&&
MCTLocal storm report, Jul 16, 4:23 PM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
323 PM MST SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL 3 WSW PRESCOTT COURTHOU 34.53N 112.51W
07/16/2017 E1.00 INCH YAVAPAI AZ PUBLIC
JUST BEGAN HAILING WITH LARGEST STONES UP TO
QUARTER SIZED.
&&
MCTSpecial weather statement, Jul 16, 5:57 PM MDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 457 PM MST SUN JUL 16 2017 AZZ013-014-016-170045- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Apache County-Eastern Mogollon Rim- 457 PM MST SUN JUL 16 2017 ...LINE OF STRONG THUNDERSTORMS FROM HOLBROOK TO SNOWFLAKE WILL MOVE SOUTHWEST THROUGH 545 PM MST... At 454 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from near Joseph City to 11 miles east of Shumway. Movement was southwest at 20 mph. Winds in excess of 40 mph and localized half inch hail will be possible with these storms. Locations impacted include... Holbrook, Taylor, Shumway, Linden, Snowflake, Dry Lake and White Mountain Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3480 11070 3424 11015 3448 10984 3497 11023 TIME...MOT...LOC 2354Z 062DEG 18KT 3488 11034 3444 10988 JJ
Special weather statement, Jul 16, 6:37 PM MDT, 22 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 537 PM MST SUN JUL 16 2017 AZZ012-013-015-016-170100- Little Colorado River Valley in Navajo County-Little Colorado River Valley in Coconino County-Western Mogollon Rim-Eastern Mogollon Rim- 537 PM MST SUN JUL 16 2017 ...STRONG THUNDERSTORMS FROM TWIN ARROWS TO SOUTH OF WINSLOW WILL MOVE SOUTHWESTWARD AT 30 MPH THROUGH 6 PM... At 536 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of Sunrise to 12 miles southeast of Winslow. Movement was southwest at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Cosnino, Two Guns, Angell, Winona, Walnut Canyon National Monument, Twin Arrows, Meteor Crater and Walnut Canyon Visitors Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3516 11157 3467 11098 3481 11066 3530 11127 TIME...MOT...LOC 0036Z 061DEG 26KT 3530 11112 3488 11057 JJ
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:37 PM MDT | Special Weather Statement | FGZ | 23 min | |
| Jul 16, 6:41 PM MDT | Severe Thunderstorm Warning | FGZ | Navajo | 34 min |
| Jul 16, 7:18 PM MDT | Special Weather Statement | FGZ | 27 min | |
| Jul 16, 7:44 PM MDT | Areal Flood Advisory | FGZ | Coconino, Navajo | 2 hr |
| Jul 16, 7:52 PM MDT | Special Weather Statement | FGZ | 38 min | |
| Jul 16, 8:33 PM MDT | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 16, 8:39 PM MDT | Special Weather Statement | FGZ | 36 min | |
| Jul 16, 9:01 PM MDT | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 16, 9:12 PM MDT | Special Weather Statement | FGZ | 48 min | |
| Jul 16, 9:41 PM MDT | Severe Thunderstorm Warning | FGZ | Gila, Yavapai | 34 min |
| Jul 16, 10:36 PM MDT | Flash Flood Warning | FGZ | Gila, Yavapai | 3 hr |
| Jul 17, 5:26 AM MDT | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 17, 12:31 PM MDT | Special Weather Statement | FGZ | 44 min | |
| Jul 17, 1:27 PM MDT | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 17, 3:20 PM MDT | Special Weather Statement | FGZ | Yavapai | 40 min |
| Jul 17, 3:52 PM MDT | Special Weather Statement | FGZ | 38 min | |
| Jul 17, 4:20 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 40 min |
| Jul 17, 4:56 PM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 17, 5:35 PM MDT | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.